Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 71

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated.

Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.

A 65-year-old man with metastatic cancer and past medical history of schizophrenia, developmental delay, and COPD was admitted to the hospital with a spinal fracture. He experienced postoperative complications and continued to require intermittent oxygen and BIPAP in the intensive care unit (ICU) to maintain oxygenation. Upon consultation with the palliative care team about goals of care, the patient with telephonic support of his long time caregiver, expressed his wish to go home and the palliative care team, discharge planner, and social services coordinated plans for transfer home. Altho

A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessio

A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia.
An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died.
To transfer a man with possible sepsis to a hospital with subspecialty and critical care, a physician was unaware of a formal protocol and called a colleague at the academic medical center. The colleague secured a bed, and the patient was sent over. However, neither clinical data nor the details of the patient's current condition were transmitted to the hospital's transfer center, and the receiving physician booked a general ward bed rather than an ICU bed. When the patient arrived, his mentation was altered and breathing was rapid.
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone.
Found unconscious at home, an older woman with advanced dementia and end-stage renal disease was resuscitated in the field and taken to the emergency department, where she was registered with a temporary medical record number. Once her actual medical record was identified, her DNR/DNI status was identified. After recognizing this and having discussions with the family, she was transitioned to comfort care and died a few hours later. Two months later, the clinic called the patient's home with an appointment reminder.
A Spanish-speaking woman presented to an urgent care clinic complaining of headache and worsening dizziness, for which the treating clinician ordered an MRI. When the results came in with no concerning findings later that day, the provider used Google Translate to write a letter informing the patient of the results. The patient interpreted the letter to mean that the results were concerning. This miscommunication led to patient distress and extra visits to both urgent care and the emergency department.
Despite mechanical problems with the robotic arms during a robotic-assisted prostatectomy, the surgeon continued using the technology and completed the operation. Following the procedure, the patient developed serious bleeding requiring multiple blood transfusions, several additional surgeries, and a prolonged hospital stay.
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
Following a non-ST segment elevation myocardial infarction, a man was admitted to the hospital and placed on a telemetry monitor. As the monitor was constantly sounding with "low voltage" and "asystole" alerts and the patient was well each time clinicians checked, they silenced the alarms. The patient was found dead 4 hours later.
After leaving Hospital X against medical advice, a man with paraplegia presented to the emergency department of Hospital Y with pain and fever. The patient was diagnosed with sepsis and admitted to Hospital Y for management. In the night, the nurse found the patient unresponsive and called a code blue. The patient was resuscitated and transferred to the ICU, where physicians determined that the arrest was due to acute rupturing of his red blood cells (hemolysis), presumably caused by a reaction to the antibiotic.
After several days of abdominal pain, nausea, and vomiting, a pregnant woman visited the emergency department and was swiftly discharged with antibiotics for a UTI. However, she returned the next day with unchanged abdominal pain and more nausea and vomiting. Apart from a focused ultrasound to document her pregnancy, no further testing was done. The patient again returned the following day with increased pain and now appeared more ill. An MRI revealed a ruptured appendix.
A hospitalized patient with advanced dementia was to undergo a brain MRI as part of a diagnostic workup for altered mental status. Hospital policy dictated that signout documentation include only patients' initials rather than more identifiable information such as full name or birth date. In this case, the patient requiring the brain MRI had the same initials as another patient on the same unit with severe cognitive impairment from a traumatic brain injury. The cross-covering resident mixed up the two patients and placed the MRI order in the wrong chart.
After multiple visits to both his primary care provider and urgent care for chronic burning left foot pain attributed to peripheral neuropathy, a man presented to the emergency department with worsening symptoms. His left lower leg was dusky and extremely tender, with non-palpable pulses. CT angiography revealed complete blockage of the left superficial femoral artery due to atherosclerotic peripheral arterial disease. The patient required emergent vascular bypass surgery on his left leg, and ultimately, an above-the-knee amputation.
An older woman with a history of pulmonary hypertension, chronic obstructive pulmonary disease, and coronary artery disease was admitted to the hospital with pneumonia. She received levofloxacin (administered approximately 3 hours after presentation). Twenty-four hours after admission, her blood cultures grew methicillin-resistant Staphylococcus aureus, and vancomycin was added to her antibiotic regimen. The patient developed respiratory failure requiring mechanical ventilation as well as septic shock requiring vasopressors.
A man with suspected renal cell carcinoma seen on CT in the right kidney was transferred to another hospital for surgical management. The imaging was not sent with him, but hospital records, which incorrectly documented the tumor as being on the left side—were. The second hospital did not obtain repeat imaging, and the surgeon did not see the original CT prior to removing the wrong kidney.